{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,10,21]],"date-time":"2026-10-21T07:58:42Z","timestamp":1792569522281,"version":"4.5.0"},"reference-count":10,"publisher":"BMJ","content-domain":{"domain":[],"crossmark-restriction":false},"short-container-title":["BMJ Case Reports"],"abstract":"<jats:p>A 72-year-old man was admitted to our clinic because of pain in the right eye. Corneal oedema, peripheral anterior synechiae formation and intraocular lens were determined in the right eye. The left eye was normal except for nuclear sclerosis. Intraocular pressure was 35\u2005mm\u2005Hg in the right eye and 14\u2005mm\u2005Hg in the left eye. The patient was diagnosed as having bullous keratopathy and glaucoma. He was treated with antiglaucoma drugs and artificial tears as an outpatient. Persistent keratopathy was observed at follow-up, despite adequate therapy. In the detailed anamnesis of the patient, we discovered that he had used a topical anaesthetic instead of the prescribed medicine owing to ocular pain. The patient was still using topical anaesthetic eye drops, despite warnings. Finally, evisceration was performed on his right eye because of corneal melting and perforation.<\/jats:p>","DOI":"10.1136\/bcr-2013-009539","type":"journal-article","created":{"date-parts":[[2013,4,22]],"date-time":"2013-04-22T14:30:28Z","timestamp":1366641028000},"page":"bcr2013009539","source":"Crossref","is-referenced-by-count":13,"title":["Topical proparacaine abuse resulting in evisceration"],"prefix":"10.1136","volume":"2013","author":[{"given":"Adnan","family":"Aksoy","sequence":"first","affiliation":[],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Ahmet Metin","family":"Ba\u015fkan","sequence":"additional","affiliation":[],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Lokman","family":"Aslan","sequence":"additional","affiliation":[],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Murat","family":"Aslankurt","sequence":"additional","affiliation":[],"role":[{"vocabulary":"crossref","role":"author"}]}],"member":"239","published-online":{"date-parts":[[2013,4,22]]},"reference":[{"key":"2025042707395825000_2013.apr22_1.bcr2013009539.1","doi-asserted-by":"crossref","first-page":"187","DOI":"10.1089\/jop.1988.4.187","article-title":"Effects of proparacaine on actin cytoskeleton of corneal epithelium","volume":"2013","author":"Dass","year":"1988","journal-title":"J Ocul Pharmacol"},{"key":"2025042707395825000_2013.apr22_1.bcr2013009539.2","doi-asserted-by":"crossref","first-page":"386","DOI":"10.1136\/bjo.78.5.386","article-title":"Toxic side effects of local anaesthetics on the human cornea","volume":"2013","author":"Boljka","year":"1994","journal-title":"Br J Ophthalmol"},{"key":"2025042707395825000_2013.apr22_1.bcr2013009539.3","first-page":"198","article-title":"Severe toxic keratopathy secondary to topical anaesthetic abuse","volume":"2013","author":"Rocha","year":"1995","journal-title":"Can J Ophthalmol"},{"key":"2025042707395825000_2013.apr22_1.bcr2013009539.4","doi-asserted-by":"crossref","first-page":"71","DOI":"10.1007\/BF00506644","article-title":"Side-effects of local anaesthetics on the corneal epithelium of the rabbit eye","volume":"2013","author":"Harnisch","year":"1975","journal-title":"Albrecht Von Graefes Arch Klin Exp Ophthalmol"},{"key":"2025042707395825000_2013.apr22_1.bcr2013009539.5","doi-asserted-by":"crossref","first-page":"975","DOI":"10.1016\/S0886-3350(99)00075-9","article-title":"Toxicity of topical anaesthetic agents to human keratocytes in vivo","volume":"2013","author":"Moreira","year":"1999","journal-title":"J Cataract Refract Surg"},{"key":"2025042707395825000_2013.apr22_1.bcr2013009539.6","doi-asserted-by":"crossref","first-page":"105","DOI":"10.3109\/15569521003631752","article-title":"Toxic keratopathy due to abuse of topical anesthesic drugs","volume":"2013","author":"Yeniad","year":"2010","journal-title":"Cutan Ocul Toxicol"},{"key":"2025042707395825000_2013.apr22_1.bcr2013009539.7","first-page":"131","article-title":"[Our keratopathy cases associated with proparacaine.]","volume":"2013","author":"Baykara","year":"2011","journal-title":"Uluda\u011f \u00dcniversitesi Tip Fak\u00fcltesi Dergisi"},{"key":"2025042707395825000_2013.apr22_1.bcr2013009539.8","doi-asserted-by":"crossref","first-page":"303","DOI":"10.1055\/s-2007-962933","article-title":"Clinical findings in patients with topical anaesthetic abuse keratitis: a report of five cases","volume":"2013","author":"Katsimpris","year":"2007","journal-title":"Klin Monbl Augenheilkd"},{"key":"2025042707395825000_2013.apr22_1.bcr2013009539.9","doi-asserted-by":"crossref","first-page":"967","DOI":"10.1016\/S0161-6420(90)32458-2","article-title":"Topical anaesthetic abuse","volume":"2013","author":"Rosenwasser","year":"1990","journal-title":"Ophthalmology"},{"key":"2025042707395825000_2013.apr22_1.bcr2013009539.10","doi-asserted-by":"crossref","first-page":"571","DOI":"10.1097\/ICO.0b013e3182000af9","article-title":"Topical anaesthetic abuse keratopathy: a commonly overlooked health care problem","volume":"2013","author":"Yagci","year":"2011","journal-title":"Cornea"}],"container-title":["BMJ Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/syndication.highwire.org\/content\/doi\/10.1136\/bcr-2013-009539","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,4,27]],"date-time":"2025-04-27T14:40:09Z","timestamp":1745764809000},"score":1,"resource":{"primary":{"URL":"https:\/\/casereports.bmj.com\/lookup\/doi\/10.1136\/bcr-2013-009539"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2013,4,22]]},"references-count":10,"alternative-id":["10.1136\/bcr-2013-009539"],"URL":"https:\/\/doi.org\/10.1136\/bcr-2013-009539","relation":{},"ISSN":["1757-790X"],"issn-type":[{"value":"1757-790X","type":"electronic"}],"subject":[],"published":{"date-parts":[[2013,4,22]]}}}